Colorado, 2008Winter Storm and Winter Weather in Colorado, December 21 to 23, 2008
December 21 to 23, 2008 · NWS GJT · 21 events in 21 counties and zones
A strong low pressure system preceded by a deep and moist southwest flow brought a prolonged period of winter weather and widespread heavy snow to western Colorado.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system preceded by a deep and moist southwest flow brought a prolonged period of winter weather and widespread heavy snow to western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 3:28 PM MST, 6 hours 32 minutes earlier.
Area forecast discussion, Dec 21, 3:28 PM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 PM MST SUN DEC 21 2008
.SHORT TERM...TONIGHT THROUGH TUESDAY...
MODELS CONTINUED TO INDICATE A STRONG WINTER STORM WILL MOVE THROUGH
THE AREA IN THE MONDAY TUESDAY TIME FRAME. WILL ATTEMPT TO SORT OUT
DETAILS FURTHER WITH THIS LATEST FORECAST ISSUANCE.
DEEP PACIFIC TROF PROGGED TO MOVE ONSHORE TONIGHT SETTING UP
SOUTHWEST FLOW AT THE MID-LEVELS RESULTING IN AN OVERRUNNING REGIME.
CONCURRENTLY...A WEAK SHORTWAVE TROF SWEEPS ACROSS THE AREA FROM
THE WEST PROVIDING JUST A BIT MORE LIFT. AS A RESULT...LIGHT SNOW
WILL BEGIN...ENVELOPING MUCH OF THE CWFA BY MORNING.
ON MONDAY...THE PACIFIC TROF AXIS SWINGS EASTWARD INTO THE GREAT
BASIN WITH 130 KT JET MOVING THROUGH THE BASE OF THE SYSTEM. NOSE OF
THE JET WILL MOVE ACROSS THE FOUR CORNERS AND INTO THE SAN JUAN
MOUNTAINS BY 00Z TUESDAY. DIFFLUENCE AND DIVERGENCE ASSOCIATED WITH
THE LEFT EXIT REGION OF THE JET COMBINED WITH STRONG SOUTHWEST
FLOW WILL ENHANCE SNOWFALL ACROSS THE REGION...MOST NOTABLY FAVORING
SOUTHWEST FACING SLOPES. TEMPERATURE ADVECTION BECOMES MORE NEUTRAL
WITH COLDER AIR MOVING IN ALOFT BRINGING SLIGHTLY STEEPER LAPSE
RATES. SOUTH WINDS AT THE SURFACE COMBINED WITH FAVORABLE DYNAMIC
LIFT SHOULD YIELD IMPRESSIVE SNOWFALL ACROSS THE SAN JUANS AND THE
SOUTH CENTRAL MOUNTAIN ZONES. IN ADDITION...THE DURANGO AND PAGOSA
SPRINGS AREAS SHOULD ALSO BE HEAVILY IMPACTED. THEREFORE WILL
UPGRADE THE WATCH TO A WARNING FOR THE FOUR CORNERS AREA BEGINNING
MONDAY AFTERNOON. BANKING ON SOUTHWEST FLOW MOVING OVER COLD DOME
IN THE GUNNISON BASIN TO BRING PROLONGED PERIODS OF SNOW EARLY
THIS WEEK...SO WILL UPGRADE THIS AREA TO WARNING ALSO.
STORM WILL FURTHER INTENSIFY MONDAY NIGHT AS COLD FRONT SWEEPS
NORTHWEST TO SOUTHEAST ACROSS THE CWFA. NAM A BIT QUICKER WITH
FROPA AND TIMING MAY IMPACT TOTALS TO SOME DEGREE FOR THE NORTHERN
MOUNTAINS WHERE ONSET OF WEST AND NORTHWEST FLOW IS MORE CRITICAL.
HOWEVER...LARGE SCALE LIFT REMAINS IMPRESSIVE AS DEEP TROF STAYS
JUST WEST OF THE CWFA. TROF AXIS SWEEPS ACROSS THE REGION TUESDAY
CARRYING COLD POOL ALOFT OVER THE REGION. THIS WILL RESULT IN MUCH
STEEPER LAPSE RATES WHICH WILL ENHANCE SNOW PRODUCTION. OROGRAPHIC
LIFT FROM NORTHWEST FLOW WILL CONTINUE TO BRING SNOWFALL TO THE
MOUNTAINS WHILE TROF PASSAGE HELPS WITH SNOW IN THE LOWER
ELEVATIONS. MAY YET NEED SOME ADVISORIES FOR SOME CENTRAL VALLEY
LOCATIONS...BUT GREAT UNCERTAINTY WITH RESPECT TO TIMING AND
AMOUNTS...SO WILL HOLD OFF FOR NOW.
OVERNIGHT LOWS WILL BE A BIT MILDER TONIGHT AND MONDAY NIGHT DUE TO
BLANKETING CLOUDS. DAYTIME HIGHS WILL BE NEAR NORMAL MONDAY...BEFORE
DIPPING A FEW DEGREES BEHIND THE COLD FRONT ON TUESDAY.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...
SNOWFALL QUICKLY DIMINISHES TUESDAY NIGHT...BUT THE WESTERN TROUGH
QUICKLY RELOADS FOR MORE SNOWFALL THROUGH THE HOLIDAYS. ANOTHER
WEAK WAVE PASSES ON THE 24TH AND THE BOUNDARY LAYER REMAINS VERY
MOIST INTO THURSDAY WITH WEAK DISTURBANCES PASSING. LIGHT SNOWFALL
IS LIKELY IN THE MTNS WITH A CHANCE OF LIGHT SNOWFALL IN THE
VALLEYS. IT COULD BE A QUITE PICTURESQUE CHRISTMAS. BUT THE NEXT
STRONGER TROUGH AND ASSOCIATED COLD FRONT APPROACH THURSDAY NIGHT
AND PASSING ON FRIDAY. THE GFS IS SLOWER AND MORE CLOSED WITH THIS
SYSTEM COMPARED TO THE MORE PROGRESSIVE EC. BUT KEPT LINGERING
SHOWERS INTO SATURDAY WITH A STORM BREAK EXPECTED FOR NEXT SUNDAY.
&&
.AVIATION...
VFR CONDITIONS WILL DOMINATE THROUGH MIDNIGHT TONIGHT. CEILINGS WILL
LOWER AFTER MIDNIGHT TONIGHT WITH SNOW SHOWERS DEVELOPING BY MONDAY
MORNING. MVFR LOCALLY IFR CONDITIONS MONDAY MORNING WILL DIMINISH TO
PREDOMINANTLY IFR OVER THE MOUNTAINS AND HIGH VALLEYS...WITH MVFR
CONDS EXPECTED FOR THE LOWER VALLEYS...INCLUDING KGJT AND KMTJ.
FRONTAL PASSAGE WILL BRING LIFR CONDITIONS TO ALL AIRPORTS FOR AT
LEAST A FEW HOURS...SEVERAL HOURS IN AGE AND ASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING MONDAY THROUGH MIDNIGHT TUESDAY
NIGHT FOR THE WESTERN COLORADO MOUNTAINS...ZONES
3/4/9/10/12/13/17/18/19.
WINTER STORM WARNING MONDAY THROUGH 6 PM TUESDAY
FOR THE FOUR CORNERS REGION AND THE UPPER GUNNISON
RIVER BASIN...ZONES 14/21/22/23.
WINTER STORM WATCH MONDAY THROUGH MIDNIGHT TUESDAY NIGHT
FOR THE CENTRAL COLORADO RIVER BASIN...ZONE 8.
.UT...WINTER STORM WARNING MONDAY THROUGH MIDNIGHT TUESDAY NIGHT
FOR THE LA SAL AND ABAJO MOUNTAINS...ZONE 28.
WINTER WEATHER ADVISORY MONDAY THROUGH 6 PM TUESDAY
FOR THE EASTERN TAVAPUTS PLATEAU...ZONE 25.
SHORT TERM.....NL
LONG TERM......JOE
AVIATION.......JOEHazardous weather outlook, Dec 21, 5:45 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN DEC 21 2008
COZ001>014-017>023-UTZ022>025-027>029-221245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN DEC 21 2008
...WINTER STORM WARNINGS AND ADVISORIES FOR THE MOUNTAINS AND
HIGH VALLEYS OF WESTERN COLORADO AND EASTERN UTAH MONDAY
THROUGH TUESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A FEW SNOW SHOWERS WILL FALL OVER THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO TODAY AND TONIGHT...OTHERWISE DRY CONDITIONS
ARE EXPECTED.
PLEASE VISIT HTTP://WEATHER.GOV/GJT FOR THE LATEST WEATHER
INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACTIVE WINTER WEATHER WILL CONTINUE TO IMPACT THE REGION THROUGH
FRIDAY. ONE STORM WILL CONTINUE TO BRING WIDESPREAD SNOWFALL
TO THE MOUNTAINS AND HIGH VALLEYS OF EASTERN UTAH AND WESTERN
COLORADO MONDAY THROUGH TUESDAY.
A SECOND STORM WILL BRING MORE SNOWFALL TO THE REGION ON CHRISTMAS
EVE AND WILL THROUGH FRIDAY.
TRAVEL INTO THE HIGH COUNTRY WILL REMAIN HAZARDOUS. TRAVELERS CAN
EXPECT PERIODS OF LOW VISIBILITY AND ICY AND SNOWPACKED ROADS OVER
THE MOUNTAIN PASSES...AS WELL AS VERY COLD TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS ARE
ENCOURAGED TO REPORT SNOW AMOUNTS.
AS/JDC
Winter Storm, Elkhead and Park Mountains
- When
- December 21, 10:00 PM MST to December 23, 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 feet occurred while wind gusts of 20 to 45 mph produced blowing and drifting snow.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- December 21, 10:00 PM MST to December 23, 11:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 12 to 17 inches occurred above the 7500 foot level while 5 to 12 inches of new snow fell at lower elevations. Wind gusts of 25 to 45 mph produced blowing and drifting snow.
Winter Weather, Lower Yampa River Basin
- When
- December 22, 12:00 AM MST to 9:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- December 22, 12:00 AM MST to December 23, 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 10 to 26 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, Northwestern San Juan Mountains
- When
- December 22, 12:00 AM MST to December 23, 3:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 10 to 14 inches occurred while frequent wind gusts of 30 to 55 mph produced blowing and drifting snow. A peak wind gust of 65 mph was recorded on Mount Abrahms.
Winter Storm, Southwestern San Juan Mountains
- When
- December 22, 12:00 AM MST to December 23, 6:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 10 to 25 inches occurred while frequent wind gusts of 30 to 60 mph produced blowing and drifting snow. A peak wind gust of 91 mph was recorded on Eagle Mountain. Several avalanches occurred throughout the storm, some of which caused temporary road closures near Red Mountain Pass and Molas and Coalbank passes.
Winter Storm, Roan and Tavaputs Plateaus
- When
- December 22, 1:00 AM MST to December 23, 5:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 10 to 18 inches occurred while wind gusts of 25 to 45 mph produced blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- December 22, 1:00 AM MST to December 23, 11:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 feet occurred while wind gusts of 15 to 25 mph produced blowing and drifting snow.
Winter Storm, Grand and Battlement Mesas
- When
- December 22, 1:00 AM MST to December 23, 7:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 feet occurred while wind gusts of 30 to 40 mph produced blowing and drifting snow.
Winter Weather, Upper Gunnison River Valley
- When
- December 22, 2:00 AM MST to 11:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches occurred while wind gusts of 20 to 35 mph produced blowing and drifting snow.
Winter Storm, Central Colorado River Basin
- When
- December 22, 2:00 AM MST to December 23, 5:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred while wind gusts of 15 to 25 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- December 22, 3:00 AM MST to December 23, 10:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred.
Winter Weather, Central Yampa River Basin
- When
- December 22, 3:00 AM MST to December 23, 8:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Widespread snowfall of 2 to 4 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, Animas River Basin
- When
- December 22, 4:00 AM MST to December 23, 12:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, San Juan River Basin
- When
- December 22, 4:00 AM MST to December 23, 12:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 feet occurred while wind gusts of 15 to 25 mph produced blowing and drifting snow. Snowfall amounts in the Pagosa Springs area were around 2 feet.
Winter Storm, Debeque to Silt Corridor
- When
- December 22, 5:00 AM MST to December 23, 8:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 6 to 7 inches blanketed the majority of the area while wind gusts of 15 to 25 mph produced areas of blowing and drifting snow.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- December 22, 6:00 AM MST to December 23, 12:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 22, 9:00 AM MST to December 23, 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 12 to 26 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow. Travel along Interstate 70 was severely impacted and Vail Pass was closed for a period of time.
Winter Storm, Grand Valley
- When
- December 22, 10:00 AM MST to December 23, 5:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 6 to 9 inches blanketed the western portion of the area, including downtown Grand Junction. Traffic was severely hampered and numerous vehicle accidents occurred due to the slippery roads. Interstate 70 was closed for a period of time from 24 Road to Horizon Drive.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 22, 2:00 PM MST to December 23, 5:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 5 inches occurred with locally higher amounts up to 8 inches in the Paradox area. Wind gusts of 20 to 35 mph produced blowing and drifting snow.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 22, 5:00 PM MST to December 23, 2:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 6 inches occurred with locally higher amounts around 8 inches in the Cedaredge and Paonia areas. Gusty winds reaching speeds of 20 to 30 mph produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 21 to 25, 20085 deaths · 1 event
- Winter Weather in Indiana, December 21 to 22, 20084 deaths · 1 event
- Cold in Wisconsin, December 21 to 22, 20082 deaths · 7 injured · 20 events
- Winter Storm in Wisconsin, December 21, 20081 death · 11 events
- Winter Weather in Maryland, December 21, 20081 death · 8 events
- Blizzard in Michigan, December 21 to 22, 20081 death · 2 events
- Extreme Cold in Ohio, December 21 to 22, 20081 death · 1 event
- Cold in North Dakota, December 21 to 22, 20081 death · 1 event
- Heavy Snow in Washington, December 21 to 22, 20082 injured · $6.1 million · 9 events
- Winter Weather in New Jersey, December 21, 200817 injured · 18 events
- Lake-Effect Snow in Pennsylvania, December 21 to 22, 2008$1.0 million · 2 events
- Lake-Effect Snow in Ohio, December 21 to 22, 2008$800,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144560, 144569, 144548, 144567, 144570, 144572, 144559, 144564, 144565, 144582, 144584, 144555, 144558, 144575, 144577, 144547, 144580, 144562, 144546, 144557, 144556.